Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 286, NWS Dodge City, KS

August 16, 2019Ellis County, Ness County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2019, 11:22 PM CDT for Ellis County, Ness County, Trego County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2019, 11:22 PM CDT (04:22 UTC)
Expired
Aug 17, 2019, 12:15 AM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Ness County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 11:52 PM CDTHAIL 1.51 Wsw Hays, KSHAIL REPORTED ON SOCIAL MEDIA AT FORT HAYS STATE CAMPUS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2044 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2733 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

756 
WUUS53 KDDC 170422
SVRDDC
KSC051-135-195-170515-
/O.NEW.KDDC.SV.W.0286.190817T0422Z-190817T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1122 PM CDT Fri Aug 16 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Ness County in west central Kansas...
  Trego County in west central Kansas...
  Ellis County in central Kansas...

* Until 1215 AM CDT.

* At 1121 PM CDT, severe thunderstorms were located along a line 
  extending from near Riga to near Utica, moving east at 25 mph. 
  Another severe thunderstorm was located near Hays moving east at 
  25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Ogallah,
  Emmeram, Trego Center, Yocemento, Cedar Bluff, Munjor, Riga, Toulon
  and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3872 9905 3865 10025 3870 10024 3870 10015
      3883 10015 3907 9976 3912 9904
TIME...MOT...LOC 0421Z 244DEG 74KT 3902 9964 3868 10013 

HAIL...1.00IN
WIND...60MPH
 
$$

TATRO
1 follow-up statement
465 
WWUS53 KDDC 170446
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1146 PM CDT Fri Aug 16 2019

KSC051-135-195-170515-
/O.CON.KDDC.SV.W.0286.000000T0000Z-190817T0515Z/
Ness KS-Trego KS-Ellis KS-
1146 PM CDT Fri Aug 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHERN NESS...SOUTHERN TREGO AND ELLIS COUNTIES...

At 1145 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Yocemento to near Ransom, moving 
east at 25 mph.  A second severe thunderstorm was located in Hays 
moving east at 25 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Emmeram, Trego
Center, Yocemento, Cedar Bluff, Munjor, Riga, Toulon and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3872 9905 3865 10025 3870 10024 3870 10015
      3883 10015 3884 10013 3890 9983 3908 9960
      3912 9904
TIME...MOT...LOC 0445Z 280DEG 29KT 3903 9938 3866 9994 

HAIL...1.25IN
WIND...70MPH
 
$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 5:58 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 16, 5:58 PM CDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
558 PM CDT Fri Aug 16 2019

...Updated Aviation...

.SYNOPSIS...
Issued at 340 PM CDT Fri Aug 16 2019

The upper level ridge over the plains and southwestern United
States that has been fluctuating in amplitude, latitude and
longitude over past several weeks will continue to do so over the
next week to 10 days. The ridge will amplify by Sunday and persist
into Tuesday across the high plains, then weaken a bit and shift
back southward by mid next week.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Aug 16 2019

Western Kansas will continue to be situated along the southern
periphery of the westerlies through Saturday, with persistent and
rich low level moisture along and north of a quasi-stationary
front. In addition, upper level temperatures are rather cool by
August standards (around -9C at 500mb). This leads high
instability, with thunderstorms developing on the western high
plains in the late afternoon in upslope flow, then moving across
parts of western and central KS overnight. Thunderstorm chances
are high along the I-70 corridor late this evening and overnight.
By the time these storms make it into western Kansas their
severity will be greatly diminished; but there may be some wind
gusts as high as 60 mph around Hays and Wakeeney between 11 pm and
3 am. Storm chances father south at Dodge City and Garden City are
lower (20-30% range). Another storm cluster may occur along the
I-70 corridor Saturday night, but confidence on this is low. We
just about have to take these situations one day at a time and
refine the forecast about 12 hrs in advance.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Aug 16 2019

Upper level ridging will tend to inhibit convection Sunday through
Tuesday, with hot and mainly dry weather. The upper level ridge is
expected to weaken a bit by Wednesday so that small thunderstorm
chances are back in the forecast for the Wednesday night to Friday
time frame.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 536 PM CDT Fri Aug 16 2019

Main focus will be for HYS as a line of storms in eastern
Colorado will move into western Kansas and track along the I-70
corridor tonight. Thunderstorms are expected to affect HYS between
03Z-07Z with the 04-06Z time range as the period where
thunderstorms with heavy rain and strong surface winds will be
moving through. Straight line wind threat will be higher with
these thunderstorms as wind gusts could be 50-60 kts potentially.
Most of the activity should be out of the HYS area after 08Z.
Otherwise VFR conditions will be the case for the rest of the TAF
sites through the time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  98  69  98 /  20  10  10   0
GCK  63  95  64  95 /  30   0  10   0
EHA  64  98  63  98 /  20   0  10   0
LBL  66 100  66  99 /  20   0  10   0
HYS  65  89  66  91 /  70  10  20   0
P28  72 101  73 100 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Tatro
Hazardous weather outlook, Aug 16, 4:49 AM CDT, 18 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Fri Aug 16 2019

KSZ030-031-043>046-061>066-074>081-084>090-171000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Fri Aug 16 2019 /349 AM MDT Fri Aug 16 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated strong to severe thunderstorms will be possible between 4
pm and sunset south and east of Dodge City. Hail up to the size of
quarters, wind gusts of 60 mph and heavy rainfall will be the main
hazards late today.

There will also be a chance for severe thunderstorms after 7 pm
north of a Johnson City to Garden City to Rush Center line. In
this area wind gusts of 60 mph or greater, one to two inch hail
and heavy rainfall will be possible with the strongest storms.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be a slight chance for strong to severe thunderstorms
on Saturday with hail and strong gusty winds begin the main
hazards.

High temperatures of around 100 degrees can be expected from
Sunday through Tuesday. These temperatures when combined with
higher relative humidity on Monday may create excessive heat
conditions.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  - Excessive heat: Elevated risk

* Monday
  - Excessive heat: Significant risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Significant risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm along and south of a
Pratt to Ashland line. Spotter activation may also be needed
after 7 pm north of a Johnson City to Garden City to Rush Center
line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 16, 6:50 PM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
650 PM CDT Fri Aug 16 2019

KSZ088-170030-
Clark KS-
650 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND SOUTHERN
CLARK COUNTIES UNTIL 730 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ashland, Englewood and Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 10009 3711 10009 3721 9969 3700 9963
TIME...MOT...LOC 2349Z 262DEG 17KT 3702 10005

UMSCHEID
Special weather statement, Aug 16, 8:58 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
858 PM CDT Fri Aug 16 2019

KSZ088-089-170245-
Clark KS-Comanche KS-
858 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COMANCHE AND SOUTHEASTERN
CLARK COUNTIES UNTIL 945 PM CDT...

At 858 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sitka, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ashland, Protection, Sitka and Acres.

LAT...LON 3701 9997 3725 9989 3733 9941 3700 9938
      3700 9981
TIME...MOT...LOC 0158Z 266DEG 18KT 3713 9969

UMSCHEID
Special weather statement, Aug 16, 10:24 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1024 PM CDT Fri Aug 16 2019

KSZ088-089-170415-
Clark KS-Comanche KS-
1024 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 1115 PM CDT...

At 1023 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Buttermilk, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Protection, Sitka and Buttermilk.

LAT...LON 3721 9965 3716 9900 3700 9900 3700 9965
TIME...MOT...LOC 0323Z 276DEG 45KT 3702 9940

TATRO
Special weather statement, Aug 16, 11:06 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1106 PM CDT Fri Aug 16 2019

KSZ030-031-170445-
Trego KS-Ellis KS-
1106 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR TREGO AND ELLIS COUNTIES UNTIL
1145 PM CDT...

At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trego Center, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hays, Ellis, Wakeeney, Victoria, Walker, Catherine, Schoenchen,
Ogallah, Collyer, Emmeram, Trego Center, Yocemento, Cedar Bluff,
Munjor, Riga, Pfeifer, Toulon, Antonino and Voda.

LAT...LON 3905 9904 3870 9905 3870 10015 3905 10015
TIME...MOT...LOC 0406Z 276DEG 45KT 3889 9984

TATRO
Special weather statement, Aug 16, 11:09 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1109 PM CDT Fri Aug 16 2019

KSZ061-062-170500-
Kearny KS-Hamilton KS-
1109 PM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHERN KEARNY COUNTIES UNTIL MIDNIGHT CDT/1100 PM MDT/...

At 1109 PM CDT/1009 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northeast of Syracuse, moving northeast at 20
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Hamilton and northern Kearny Counties.

LAT...LON 3826 10113 3812 10111 3803 10170 3826 10180
TIME...MOT...LOC 0409Z 244DEG 36KT 3812 10164

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:06 PM CDTSevere Thunderstorm WarningDDCClark54 min
Aug 16, 7:28 PM CDTSevere Thunderstorm WarningDDCClark32 min
Aug 16, 7:57 PM CDTSevere Thunderstorm WarningDDCClark, Comanche63 min
Aug 16, 8:58 PM CDTSpecial Weather StatementDDCClark47 min
Aug 16, 10:24 PM CDTSpecial Weather StatementDDCComanche51 min
Aug 16, 11:06 PM CDTSpecial Weather StatementDDCEllis, Trego39 min
Aug 16, 11:09 PM CDTSpecial Weather StatementDDCKearny51 min
Aug 16, 11:48 PM CDTSpecial Weather StatementDDCScott57 min
Aug 16, 11:52 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott53 min
Aug 17, 12:01 AM CDTSpecial Weather StatementDDCBarber29 min
Aug 17, 12:11 AM CDTSevere Thunderstorm WarningDDCEllis, Trego49 min
Aug 17, 12:22 AM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott53 min
Aug 17, 12:51 AM CDTSpecial Weather StatementDDCNess24 min
Aug 17, 12:53 AM CDTSpecial Weather StatementDDCRush52 min
Aug 17, 1:12 AM CDTSpecial Weather StatementDDCTrego33 min
Aug 17, 1:16 AM CDTSpecial Weather StatementDDCNess44 min
Aug 17, 1:40 AM CDTSpecial Weather StatementDDCEllis, Rush50 min
Aug 17, 1:46 AM CDTSpecial Weather StatementDDCTrego44 min
Aug 17, 1:55 AM CDTSevere Thunderstorm WarningDDCEllis50 min
Aug 17, 2:01 AM CDTSevere Thunderstorm WarningDDCTrego44 min
Aug 17, 2:06 AM CDTSevere Thunderstorm WarningDDCEllis39 min
Aug 17, 2:41 AM CDTSevere Thunderstorm WarningDDCEllis30 min
Aug 17, 3:08 AM CDTSpecial Weather StatementDDCEllis37 min
Aug 17, 6:53 PM CDTSpecial Weather StatementDDCScott52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.